Alert archive / Illinois / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 84, NWS Lincoln, IL

July 27, 1997Mason County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 27, 1997, 7:23 PM CDT for Mason County, Illinois. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 1997, 7:23 PM CDT (00:23 UTC)
Expired
Jul 27, 1997, 8:00 PM CDT
In force
37 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Mason County, IL

The radar

The Lincoln radar (KILX), 50 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 4:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1997-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3322 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1997-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3322 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1422 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 280023 RRA
SVRSPI
ILC125-280100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
723 PM CDT SUN JUL 27 1997

* SEVERE THUNDERSTORM WARNING FOR
  MASON COUNTY IN CENTRAL ILLINOIS

* UNTIL 800 PM CDT
 
* SOME LOCATIONS AFFECTED
  BATH
  KILBOURNE

* AT 722 PM CDT LINCOLN DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 40 MILES NORTHWEST OF SPRINGFIELD OR NEAR THE TOWN OF
  BATH...MOVING EAST AT 20 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR DAMAGING
WINDS...LARGE HAIL...AND VERY HEAVY RAIN. MOVE TO A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.


FRIEDERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:12 PM CDT, 5 hours 11 minutes earlier.

Area forecast discussion, Jul 27, 2:12 PM CDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
210 PM CDT SUN JUL 27 1997

EMPHASIS WILL QUICKLY BE SHIFTING FROM HEAT TO APPCHNG FNT AND CHCS
FOR T-STORMS. FIRST TO CONSIDER IS A WEAK SHORTWAVE THAT THE MODELS
PICKED UP NICELY IN MO. A WK SFC TROF ASSOC WITH IT IN ECENT MO HAS
BEEN JUST ENUF OF A TRIGGER TO SET OFF SCTD T-STORMS IN SWRN IL NR
STL AND SOUTHWARD. THIS ACTIVITY HAS ENUF MOISTURE...INSTABILITY AND
WK SUPPORT TO KEEP T-STORMS GOING THIS EVE IN SE IL SOUTH OF I-70.

BIGGER CHANGES COME OVERNIGHT AND ESP ON MONDAY AS AN UPR TROF...THAT
XTNDED FROM HUDSON BAY TO LAKE WINNIPEG...ROTATES ESE TWD THE GRT
LAKES. THIS WILL CAUSE MID LVL RIDGE AND VERY WARM AIRMASS TO
RETROGRADE TWD THE WRN PLAINS/ROCKIES PUTTING IL IN A NW FLOW. THIS
ADVANCING TROF WILL ALLOW COOLER AND MUCH DRIER AIR TO SURGE BEHIND
A CDFNT...WHICH XTNDED FROM ERN LK SUP THRU SRN MN TO WRN NEB AT 18Z.
NGM SEEMS TO HAVE THE BEST HANDLE ON THE MOVEMENT OF THIS FNT...WITH
ETA ON THE FAST SIDE. THIS FNT IS XPCTD TO PUSH INTO NRN PARTS OF ILX
FA (GBG-PIA-BMI) ARND OR SHORTLY AFT DAYBREAK...AND REST OF CENT IL
BY LATE MORNING/ERLY AFTN. PROBLEM IS MYRIAD OF PRE-FRONTAL BOUNDARIES
WHICH WILL FOCUS CONVECTION IN NRN SECTIONS LATE TONIGHT AND REST OF
REGION MON MORN. PLENTY OF MOISTURE CONVERGENCE...UPR DIVERGENCE AND
INSTABILITY COULD RESULT IN LCLY HVY RAIN MON MORN IN CENT IL.
SOMEWHAT WEAK MID LVL WINDS AND PLUME OF TROPICAL MOISTURE FLOWING INTO
UPR MIDWEST PER WV LOOP ALSO ADDS SOME CREDENCE TO PSBLTY OF HVY RAFL
AMNTS. GROUND IS VERY DRY THOUGH SO DONT THINK IT WILL CAUSE TOO MANY
PROBLEMS IF IT DEVELOPS.

BOTTOM LINE IS DROP HEAT ADVISORY AND KEEP POPS GOING FOR NRN PARTS OF
ILX FA. FOR REST OF CENT IL THINK PCPN WILL HOLD OFF TIL MORNING SO
RCMND DROPPING POPS OVERNIGHT SOUTH OF UIN-ILX-DNV LINE OR AT LEAST
MENTION THAT CHC IS NOT UNTIL DAYBREAK. SE SXNS WIL HAVE ANOTHER 90
DEGREE DAY MONDAY...BUT TEMPS/HI VALUES SHOULD BE LOWER THAN TODAY
DUE TO INCRSNG CLOUD COVER/FNT APPCHNG IN AFTN.

PIA  73/85   46
SPI  74/86   26
DEC  74/86   26
CMI  74/85   26
LWV  76/92   04

MILLER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:21 PM CDTSevere Thunderstorm WarningILXTazewell39 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.